Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 153, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2017, 6:50 PM CDT for Beadle County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2017, 6:50 PM CDT (23:50 UTC)
- Expired
- Jul 17, 2017, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:58 PM CDT, 52 minutes earlier.
Area forecast discussion, Jul 17, 5:58 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 558 PM CDT Mon Jul 17 2017 .SHORT TERM...(This evening through Tuesday) Issued at 324 PM CDT Mon Jul 17 2017 Unsettled weather returns tonight and continues tomorrow as several disturbances move across the region. A weak shortwave over central Nebraska will move northeast this evening, breaking down the ridge over the area. At the same time, a cold front extending along the Northern Plains/Central Dakotas will approach the area early this evening; bringing isolated/spotty thunderstorms along and ahead of the front. Strong deep layer shear is lacking, but with strong heating, and afternoon dewpoints in the upper 60s to lower 70s, the environment could support some marginally strong to severe storms this evening. The greatest threat will be west of the James Valley and along/north of Highway 14. If storms do develop, strong gusty winds will be the main threat given the inverted V at KHON model soundings, and DCAPE values > 1,200 J/kg. The risk for strong/severe storms gradually diminishes through midnight. Attention then turns to the increasing chances for scattered thunderstorms and potential for locally heavy rain early Tuesday morning through the rest of the day. Model soundings suggest an increase in low-level moisture with the GFS/NAM showing increasing southerly inflow of PW to over 1.5 inches. There are still uncertainties in terms of timing/placement of this event. The GFS/Canadian/ECMWF prog most of the precipitation over the CWA, with highest QPF residing east of I-29 in the afternoon hours. The NAM is slightly faster, and places most of the PoPs north of I-90. With the passage of the frontal boundary along with the vort max at mid-upper levels, and MUCAPE values of 3,000+ J/kg, the dynamics will be conducive to strong/severe storms in the afternoon and evening. Abundant cloud cover will hold back high temperatures to the 80s. The exception will be along the Missouri Valley, where highs could reach the lower 90s. Overnight lows will remain in the upper 60s to lower 70s. .LONG TERM...(Tuesday night through Monday) Issued at 324 PM CDT Mon Jul 17 2017 Main concern with the long term will be the heat and humidity along with chances for periodic thunderstorms through the end of the week. General pattern puts our CWA on the north side of a flat ridge with several waves rounding the ridge. Timing of waves and position of thermal boundaries will be paramount toward determining the exact placement and timing of convection. All told, could get up to 3 MCS events affecting our CWA through the end of the week. In the wake of Tuesday night's convection, thermal boundary will be pushed south into Nebraska. Boundary builds back northward on Wednesday but wave aloft will likely hold off until at least Wednesday evening. Resultant lack of afternoon convection will allow heat and humidity to build, especially in the southern half of the CWA. Will likely need to eventually issue a heat advisory around Sioux City and the Missouri River valley on Wednesday. Model timing and placement differences begin to rear their head starting with convection Wednesday night. General agreement that approaching wave will kick off an MCS along SD/ND border which will then dive southeast and could impact southwest Minnesota. Given the large amount of instability and deep layer shear this is a reasonable solution. Main differences are in the timing of convection. Regardless, progged DCAPE values over 1000 J/kg would support a threat for damaging winds. Overall warm atmosphere will keep hail threat to a marginally severe level. A repeat event is possible Thursday night with general agreement between the GFS and EC for convection across southwest Minnesota. Fly in the ointment will be the placement of the thermal boundary in the wake of the aforementioned rounds of convection. However, dynamic support for this event is greater than Tuesday and Wednesday nights with a more vigorous wave swinging through. Once again, would be looking at a severe wind threat along with marginally severe hail. After Thursday night, model differences and their general poor handling of boundaries resulting from convection preclude dialing in on any specific times or areas for convection. General consensus is that additional precipitation may occur east of the James River sometime Friday into Saturday, unfortunately of little use to drought stricken central SD. Aside from precipitation, the ridge to the south slowly translates eastward by the weekend, resulting in more seasonable temperatures across the CWA this weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 555 PM CDT Mon Jul 17 2017 Scattered diurnal thunderstorms continue to impact the HON area for the next 1-3 hours. A few stronger outflow winds could be possible. Otherwise, will see broken mid-level cloud deck holding on and moving northward through the night. Models are a bit uncertain on developing an MCS over northern SD later tonight and pushing this system north of the highway 14 corridor into Tuesday morning. Very uncertain forecast for the daytime hours of Tuesday, but feel that there may be very isolated daybreak convection due to an approaching shortwave in Nebraska, then another chances for convection later in the afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...Chapman/Ferguson AVIATION...Dux
Hazardous weather outlook, Jul 17, 3:48 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 348 PM CDT Mon Jul 17 2017 IAZ012-020>022-031-032-NEZ013-014-SDZ065>071-182100- Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 348 PM CDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat index values near 100 degrees will persist into the early evening hours. Very isolated thunderstorms could produce wind gusts to 60 mph during the evening hours .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The combination of heat and humidity will persist through mid-week, with heat index values in the 90s to near 105 across the area through Wednesday. Thunderstorms chances will arrive almost daily this week, bringing a potential for isolated strong to severe storms, as well as locally heavy rainfall, to parts of the region through Friday. The primary risks in thunderstorms will be damaging winds, along with a large hail threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. SDZ038>040-050-052>054-057>060-063-064-182100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Brule- Aurora-Davison-Hanson-Charles Mix-Douglas- 348 PM CDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat index values near 100 degrees will persist into the early evening hours. Isolated thunderstorms could produce wind gusts to 60 mph during the evening hours. Scattered thunderstorms may return towards daybreak Tuesday. Severe weather is not anticipated with this activity. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The chance for mainly nighttime thunderstorms will bring a potential for isolated strong to severe storms, as well as locally heavy rainfall, to parts of the region through Friday. Although areas near and to the north of Interstate 90 are currently more favored to see storms, timing and location are uncertain. At this time, the greatest risks for strong thunderstorms are focused on late Tuesday, Wednesday afternoon and evening, and again by Friday. While afternoon temperatures will ultimately depend on the extent of overnight thunderstorm activity, heat index values in the 90s to lower 100s will be possible at times through the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ055-056- 061-062-182100- Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Lincoln MN-Lyon MN- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Lake-Moody-McCook- Minnehaha- 348 PM CDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat and humidity expand across the area again today, with heat index values in the 90s to around 100 into the early evening hours. There is a chance of thunderstorms moving across the area tonight. These storms are not expected to be severe but may be capable of producing stronger wind gusts as they diminish across southwest Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Nearly daily thunderstorm chances through Friday may bring the risk of locally heavy rainfall and pockets of severe weather. At this time, the greatest risks for strong thunderstorms are focused on Tuesday afternoon, Wednesday afternoon and evening, and again by Friday. Damaging winds and large hail will be the primary risks. While afternoon temperatures will ultimately depend on the extent of overnight thunderstorm activity, heat index values in the 90s to lower 100s will be possible at times through the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Jul 17, 6:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 7 NNE HURON 44.46N 98.17W
07/17/2017 E1.00 INCH BEADLE SD TRAINED SPOTTER
FEW HAIL STONES AS BIG AS QUARTERS AND A
BRIEF PERIOD OF GUSTY WINDS ESTIMATED UP TO
60 MPH.
&&Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.